Introduction: Acute generalized exanthematous pustulosis (AGEP) is a clinical reaction pattern that is principally drug induced and is characterized by acute, extensive formation of nonfollicular sterile pustules on an erythematous and edematous substrate. Hydroxychloroquine (HHCQ), an antimalarial drug widely used to treat rheumatic and dermatologic diseases, has been described as an uncommon cause of AGEP. Objectives: This article reports 3 cases of HCQ-induced AGEP and reviews similar cases in the published literature. Case summaries: The first case involved a 36-year-old woman with a 10-year history of rheumatoid arthritis and Sjögren's syndrome who had begun a 25-day course of HCQ 100 mg BID due to lack of response to a corticosteroid, with a skin reaction developing 21 days into the new treatment. In the second case, a 70-year-old man with poorly controlled rheumatoid arthritis had begun a course of oral HCQ 100 mg BID 20 days before development of AGEP. The final case involved a 79-year-old woman with polymyalgia rheumatica who had been receiving HCQ 100 mg BID as a steroid-sparing agent for 22 days, with rash developing 20 days after the initiation of HCQ. Sixteen cases of HCQ-induced AGEP were identified in the literature, including some that may have been reported under a different name but were consistent with a clinical diagnosis of AGEP.The US Food and Drug Administration has mandated a change to the labeling for HCQ to include AGEP among potential adverse dermatologic reactions to the drug. Conclusions: This article reports 3 cases of AGEP related to administration of HCQ. HCQ-induced AGEP is a rare but severe, extensive, and acute reaction. No specific therapy is available, and correct diagnosis generally leads to spontaneous resolution once the causative drug has been withdrawn. © 2008 Excerpta Medica Inc. All rights reserved.
Mendeley saves you time finding and organizing research
Choose a citation style from the tabs below